Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at May 2, 2021, 5:53 PM CDT for Cheyenne County, Kansas. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2021, 5:53 PM CDT (22:53 UTC)
- Expired
- May 2, 2021, 6:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:00 PM CDT | TSTM WND GST 51 | 1 S Saint Francis, KS | |
| May 2, 6:01 PM CDT | TSTM WND GST 55 | 3 W Bird City, KS | MESONET STATION DW4654 BIRD CITY. |
| May 2, 6:08 PM CDT | HAIL 0.88 | 12 Ssw Wheeler, KS | CALLER REPORTED PEA TO NICKEL SIZED HAIL. |
| May 2, 6:35 PM CDT | HAIL 1 | Bird City, KS | DELAYED REPORT FROM SOCIAL MEDIA OF QUARTER SIZED HAIL IN BIRD CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134
WWUS83 KGLD 022253
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
553 PM CDT Sun May 2 2021
KSZ001-002-022330-
Rawlins KS-Cheyenne KS-
553 PM CDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND NORTHWESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS UNTIL 630 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Bird City, or 12 miles northeast of St. Francis.
This storm was nearly stationary.
Nickel size hail will be possible with this storm.
Locations impacted include...
St. Francis, Bird City, McDonald and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.
LAT...LON 3983 10123 3957 10161 3957 10196 3983 10176
4000 10152 4000 10113
TIME...MOT...LOC 2252Z 162DEG 0KT 3984 10158
$$
LundquistWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 2, 4:00 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 2, 4:00 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 300 PM MDT Sun May 2 2021 .SHORT TERM...(This evening through Monday night) Issued at 259 PM MDT Sun May 2 2021 Rest of the afternoon...Showers and thunderstorms are expected to continue moving across the area producing hail, damaging winds, and heavy rainfall as the cold front passes through. The CAMs are in fair agreement that the storms will begin to enter the area over the 2-4 hours. The clearing out ahead of the storms will help the environment recover some from the rain showers this morning. Mid- level lapse rates continue to be favorable at 7-8 C/km. The higher CAPE values (1000-1500 j/kg) look to be in NW Kansas with 0-6 km bulk shear 40-50 kts. With inverted-V soundings and low moisture in the mid to upper levels, the threat is more for damaging winds up to 70 mph and heavy rain. As the thunderstorms produce the strong wind gusts, there is potential for localized blowing dust. Hail potential remains; however, there is not much moisture in the hail growth zone. Tonight...A line of storms are expected to move across NW Kansas as it continues to produce heavy rain and strong winds. During the evening to midnight hours, bulk shear is expected to increase over western Kansas to 50-60 kts indicating this will likely remain a strong to damaging wind threat for the area. 0.25-1.75" of rain is expected across the area through Monday morning. The surface trough is expected to dig deeper south as the upper level trough moves into the Four Corners region overnight. Behind the cold front, the winds will shift to the north and remain sustained at 15-30 mph with gusts up to 40 mph through the overnight hours. Temperatures will fall into the 40s to lower 50s overnight. Monday...Rain showers are expected to continue across the area through Monday night; however, very low accumulations are expected. As the upper level trough crosses the Rockies and moves into the High Plains Monday evening/overnight, precipitation chances are expected to decrease from north/northwest to east. Winds are expected to continue from the north at 15-30 mph and gusts up to 40 mph throughout the day. The winds are expected to decrease after sunset to 10-15 mph for the remainder of the night. Temperatures are expected to range from the upper 40s to lower 60s for afternoon highs, increasing from southwest to northeast. Monday night lows are expected to be fairly chilly in the lower 30s to lower 40s. .LONG TERM...(Tuesday through Sunday) Issued at 1243 PM MDT Sun May 2 2021 Model differences in the latest GFS/ECMWF for the timing and strength of the shortwave expected to pass thru the region late Tuesday on into Wednesday. Trend is for precipitation to taper by sunset, with clearing thru the first half of Friday as an amplified upper ridge swings slowly east across the Plains region. Late Friday into the upcoming weekend, models differences with the GFS/ECMWF as a surface ridge stalls east of the region with the upper ridge over the Plains. There is an upper low at 500/700 mb setting up over the west-central Rockies with a trailing surface low southeast into the Texas area. Moisture feeding into the CWA on southeast flow will trigger a potential round of rw/trw. The GFS is a bit more progressive in shunting the precip east with zonal flow developing versus the latest ECMWF where QPF is higher and slower to clear. Splitting the difference and staying close to previous forecast with chance pops for now. For temps, highs will be on a mostly upward trend from Tuesday into the upcoming weekend. On Tuesday 60s lifting to 70s by Thursday, then Friday and Saturday mid 70s to lower 80s. Slightly cooler air for Sunday with mid 60s to mid 70s expected. Lows during this time have 30s for Tuesday and Wednesday night 30s, giving way to 40s for the remainder of the overnight periods. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1107 AM MDT Sun May 2 2021 VFR conditions currently at both terminals will degrade to MVFR conditions later this afternoon as thunderstorms develop and move thru the region. Ceilings will drop to BKN-OVC015-025. Visibility in rw/trw ranging from 3-6sm. Winds north-northeast around 10-20kts thru 02z Monday then north 15-30kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...KMK LONG TERM...JN AVIATION...JN
Hazardous weather outlook, May 2, 5:45 PM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 445 PM MDT Sun May 2 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032245- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 445 PM MDT Sun May 2 2021 /545 PM CDT Sun May 2 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A Severe Thunderstorm Watch is in effect until 7pm MDT for Kit Carson, Cheyenne, and Yuma counties in Colorado. A Severe Thunderstorm Watch is also in effect for southwest Nebraska and all of northwest Kansas through 11pm MDT. There is a risk of severe thunderstorms into this evening as storms move off the Front Range of Colorado and continue across the Plains of Nebraska and Kansas. Large hail and damaging wind are the primary threats along with locally heavy rainfall that could lead to flash flooding this evening. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... A chance of showers with isolated thunderstorms will persist through the day on Monday with showers diminishing Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 2, 5:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM DUST STORM 10 WNW WAUNETA 40.37N 102.41W
05/02/2021 YUMA CO TRAINED SPOTTER
SPOTTER REPORTED ESTIMATED WINDS OF AT LEAST
50 MPH WITH BLOWING DUST DOWN TO A QUARTER
MILE OR LESS AT TIMES.
&&
JNSpecial weather statement, May 2, 5:05 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
405 PM MDT Sun May 2 2021
KSZ001-002-NEZ079>081-022230-
Rawlins KS-Cheyenne KS-Red Willow NE-Hitchcock NE-Dundy NE-
405 PM MDT Sun May 2 2021
...Brief Landspout Tornadoes Possible...
At 404 PM MDT/504 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line from Bird
City to Trenton and McCook. However, at this time it is unknown
which if any storm would produce a landspout. Any landspouts which
develop are expected to pose a limited threat.
Locations impacted include...
McCook, St. Francis, Benkelman, Trenton, Culbertson, Bird City and
Palisade.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
Please report any landspouts to the National Weather Service in
Goodland by phone or through social media.
&&
LAT...LON 4035 10034 3957 10162 3957 10167 3977 10189
4035 10117
LundquistLocal storm report, May 2, 5:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 1 NNW WRAY 40.10N 102.24W
05/02/2021 M51 MPH YUMA CO AWOS
&&
JNLocal storm report, May 2, 5:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL HAIGLER 40.01N 101.94W
05/02/2021 E0.70 INCH DUNDY NE TRAINED SPOTTER
NICKEL TO DIME SIZED HAIL.
&&
JNSpecial weather statement, May 2, 5:46 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 PM MDT Sun May 2 2021
COZ091-KSZ001-002-013-014-027-028-041-042-022300-
Kit Carson County CO-Rawlins KS-Wichita KS-Wallace KS-Greeley KS-
Thomas KS-Logan KS-Sherman KS-Cheyenne KS-
446 PM MDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA AND WALLACE
COUNTIES IN WEST CENTRAL KANSAS...CHEYENNE AND NORTHWESTERN THOMAS
COUNTIES IN NORTHWESTERN KANSAS...NORTHWESTERN LOGAN AND NORTHERN
GREELEY COUNTIES IN WEST CENTRAL KANSAS...WESTERN RAWLINS AND SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 500 PM MDT/600 PM CDT/...
At 446 PM MDT/546 PM CDT/, trained weather spotters reported strong
thunderstorms along a line extending from 8 miles northeast of St.
Francis to 14 miles southeast of Cheyenne Wells. Movement was east at
25 mph.
Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust will be possible with these storms.
Visibility down to a quarter mile has been reported in the blowing
dust.
Locations impacted include...
Goodland, St. Francis, Sharon Springs, Brewster, Ruleton, Bird City
and Weskan.
This includes Interstate 70 in Kansas between mile markers 3 and 35.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT/800 PM
CDT/ for east central Colorado. A Severe Thunderstorm Watch also
remains in effect until 1100 PM MDT/midnight CDT/ for northwestern
and west central Kansas.
LAT...LON 3853 10205 3905 10205 3905 10211 4000 10177
4000 10123 3846 10158
TIME...MOT...LOC 2246Z 287DEG 21KT 3988 10172 3869 10215
LundquistSpecial weather statement, May 2, 5:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
553 PM CDT Sun May 2 2021
KSZ001-002-022330-
Rawlins KS-Cheyenne KS-
553 PM CDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND NORTHWESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS UNTIL 630 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Bird City, or 12 miles northeast of St. Francis.
This storm was nearly stationary.
Nickel size hail will be possible with this storm.
Locations impacted include...
St. Francis, Bird City, McDonald and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.
LAT...LON 3983 10123 3957 10161 3957 10196 3983 10176
4000 10152 4000 10113
TIME...MOT...LOC 2252Z 162DEG 0KT 3984 10158
LundquistThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:39 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 21 min |
| May 2, 5:05 PM CDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| May 2, 5:22 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 53 min |
| May 2, 5:46 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman, Wallace | 14 min |
| May 2, 6:03 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 72 min |
| May 2, 6:14 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 76 min |
| May 2, 6:34 PM CDT | Special Weather Statement | GLD | Logan, Wallace | 26 min |
| May 2, 6:44 PM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 93 min |
| May 2, 3:21 PM CDT | Special Weather Statement | GLD | Yuma | 54 min |
| May 2, 4:07 PM CDT | Special Weather Statement | GLD | Yuma | 53 min |
| May 2, 4:57 PM CDT | Special Weather Statement | GLD | Phillips | 33 min |
| May 2, 6:39 PM CDT | Flash Flood Warning | GLD | Hitchcock | 77 min |
| May 2, 6:40 PM CDT | Special Weather Statement | GLD | Red Willow | 20 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.